A 66-year-old man with a history of myocardial infarction, congestive heart failure, and chronic back pain presented with “pain all over” and emesis. The patient said he had been unable to tolerate anything by mouth for five days. He reported a history of heavy narcotic use to control his chronic back pain, but decided to quit them all five days before. He can't recount any of his home medications.
His family, concerned about narcotic withdrawal, was at his bedside. The patient also reported diffuse pain but denied focal chest pain, shortness of breath, or abdominal pain.
The patient was diaphoretic, dry heaving, and appeared uncomfortable. His vital signs were normal, and he had a normal physical exam. An ECG (shown), BMP, and troponin were ordered. The BMP was remarkable for a potassium of 2.9 but otherwise normal, and the troponin was negative. The patient was ordered 2 L normal saline, 4 mg ondansetron, and 0.1 mg clonidine. He continued to have emesis, however, so an additional 4 mg ondansetron was ordered.
Ten minutes after 1 L normal saline and 8 mg ondansetron were administered, the patient went into cardiac arrest with ventricular fibrillation. ACLS was initiated, and ROSC was obtained after 1 mg epinephrine and 2 g magnesium. He was transferred to ICU for continued care.
Find the diagnosis and case discussion on p. 10.
Diagnosis: Long QT Syndrome
Long QT syndrome (LQTS) is characterized by a prolonged QT interval on ECG, leading to increased risk of life-threatening cardiac arrhythmia.
The QT interval on an ECG represents depolarization and repolarization of the ventricles. It is measured from the beginning of the QRS interval to the termination of the T wave in the heart's electrical cycle. Normal and abnormal values are listed in Table 1. QTc-prolonging medications almost always act by blocking the potassium channel during repolarization, prolonging action potentials. (N Engl J Med 2004;350:1013.)
LQTS can be classified as genetic or acquired. Genetic LQTS is an inherited condition, estimated in one to about 2,500 live births. (Br J Clin Pharmacol 2010;70:16.) Autosomal dominant and recessive syndromes, such as Romano-Ward syndrome and Jervell and Lange-Nielsen syndrome, confer QT prolongation risk. Most cases of genetic LQTS are discovered by a family history of early cardiac arrhythmias or syncope or incidentally on an EKG. (Br J Clin Pharmacol 2010;70:16.) If left untreated, 20 percent of patients with syncope will die within one year. (J Am Coll Cardiol 2006;47:9.)
Acquired LQTS is much more prevalent than the genetic form, and is most commonly caused from drug therapy, hypokalemia, or hypomagnesaemia. Prolonging the QT interval can cause a phenomenon known as Torsades de pointes (TdP), which is a polymorphic ventricular tachycardia in which the peaks of the QRS complexes appear to twist in a sinusoidal, cyclic pattern, eventually leading to ventricular fibrillation.
It is difficult to predict the risk for each individual with acquired LQTS. A population-based Rotterdam study from 2006 found a prolonged QTc interval increased risk of sudden cardiac death, independent of other risk factors. (J Am Coll Cardiol 2006;47:362.)
A registry has been created with lists of drugs that cause LQTS. The website classifies drugs into four groups for developing TdP: known risk, possible risk, conditional risk, and drugs to avoid in congenital long QT. (www.Crediblemeds.org, QT Drugs List, http://bit.ly/1ODIlGU.) Physicians can use this registry to check specific medications to ensure they do not increase the risk for LQTS in patients with prolonged QT intervals.
The treatment for an unstable patient should be immediate cardioversion. Other treatments include withdrawal of the offending agent, correction of electrolyte abnormalities, and cardiac pacing if needed. A bolus of 2 g magnesium can be given to suppress short-term recurrences.
The patient in this case had multiple risk factors for LQTS, including a history of myocardial infarction, advanced age, congestive heart failure, hypokalemia, and prolonged QT on initial ECG. When combined with a medication such as ondansetron that is known to prolong the QT interval, it puts a patient at high risk for a cardiac event.
The patient had ROSC in the emergency department and was transferred to the ICU for continued care. After the cooling protocol was completed, the patient was rewarmed, and all QT-prolonging medications were removed from his med list. He was discharged home with normal neurologic function after a prolonged hospital course.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at firstname.lastname@example.org.